Nursing Fundamentals and Clinical Practice: cram pack

Formula sheets, the key method steps for every topic and 18 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Enteral & parenteral nutrition calculations

Daily volume
mL = kcal / (kcal/mL)
Continuous feed
mL/h = daily volume / hours of feeding
Bolus feed
mL per feed = daily volume / number of feeds
Energy and protein delivered
kcal = mL × kcal/mL; g = L × g/L
Free water
mL = formula volume × water fraction
Ideal body weight (Devine)
men 50 + 2.3 × (in − 60); women 45.5 + 2.3 × (in − 60); 1 in = 2.54 cm
Body mass index
BMI = kg/m²
Parenteral nutrition
dextrose 3.4 kcal/g, amino acids 4 kcal/g, lipid 20% 2.0 kcal/mL, 10% 1.1 kcal/mL
Nitrogen
g N = g protein / 6.25
Glucose infusion rate
GIR = mg/(kg·min) = % × mL/h / (6 × kg)

Method

  1. Write down what is asked: a pump rate, a volume, kilocalories, grams of protein or water.
  2. Turn energy into volume with mL = kcal/(kcal/mL), and volume into protein with litres × g/L.
  3. Divide by the hours the feed actually runs for a rate, or by the number of feeds for a bolus.
  4. For needs, multiply kcal/kg or g/kg by the weight the rule names; find the ideal body weight with Devine: 50 or 45.5 + 2.3 × (inches − 60).
  5. For PN, find grams as % × mL/100, then use 3.4 kcal/g for dextrose, 4 kcal/g for amino acids and the stated kcal/mL for lipid.

ECG rhythm strip interpretation

Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)

Method

  1. Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
  2. Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
  3. P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
  4. PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
  5. QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

2Practice problems

1.Nursing fundamentalsMedium

What is the difference between empathy and sympathy?

  1. AEmpathy means feeling sorry for the patient and becoming caught up in their distress
  2. BThere is no difference between the two
  3. CSympathy means staying fully neutral
  4. DEmpathy means understanding the patient's feelings from their point of view
2.Nursing fundamentalsHard

A patient needs a painful dressing change. When is it best to give the prescribed oral analgesic?

  1. AThe same time the next day
  2. BOnly if the patient shows signs of pain or cries out during the procedure
  3. CImmediately after the dressing change
  4. DEarly enough before the procedure for it to reach its peak effect
3.Clinical nursingMedium

A patient with COPD and known carbon dioxide retention needs a nebulised bronchodilator. How should it usually be given?

  1. AOnly with the patient lying flat
  2. BWithout monitoring oxygen saturation
  3. CDriven by high-flow oxygen at 15 L/min for as long as possible
  4. DDriven by compressed air, with oxygen given separately if needed
4.Clinical nursingHard

A drowsy patient in recovery is making snoring sounds and the SpO2 is falling. What is the first action?

  1. ALie the patient face down
  2. BGive sips of oral fluid to clear the throat and wake them
  3. CWait for the patient to wake up fully
  4. DOpen the airway with a head tilt–chin lift or jaw thrust
5.Arterial blood gas interpretationMedium

Practice values: Na⁺ 145 mmol/L, glucose 17.5 mmol/L and urea 17.1 mmol/L. Calculate the serum osmolality Osm = 2·Na⁺ + glucose + urea to the nearest whole number.

Na⁺ 145 mmol/Lglucose 17.5 mmol/Lurea 17.1 mmol/L
Osm = mOsm/kg
6.Arterial blood gas interpretationHard

At sea level, a practice gas taken on 35% oxygen shows PaO₂ 71 mmHg (9.5 kPa) and PaCO₂ 40 mmHg (5.3 kPa). Use PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8 to find the A–a gradient.

FiO₂ 35%PaO₂ 71 mmHg (9.5 kPa)PaCO₂ 40 mmHg (5.3 kPa)
A–a gradient = mmHg
7.Clinical assessment scoresMedium
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 28/min, SpO₂ 94% on supplemental oxygen, blood pressure 96/58 mmHg, pulse 120/min, responds only to voice, temperature 35.2 °C. What is the NEWS2 total score?

RR 28SpO₂ 94%O₂SBP 96HR 120VT 35.2 °C
NEWS2 =
8.Clinical assessment scoresHard
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1lowlow–mediummediumhigh

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 12/min, SpO₂ 99% on room air, blood pressure 90/54 mmHg, pulse 92/min, alert, temperature 37.7 °C. Which clinical risk group does the patient fall into? Click it.

RR 12SpO₂ 99%airSBP 90HR 92AT 37.7 °C
  1. 1low
  2. 2low–medium
  3. 3medium
  4. 4high
9.Enteral & parenteral nutrition calculationsMedium
1 kcal/mL30 kcal/kg/day? mL/h85 kg24 h/day

Practice exercise (made-up values, not clinical guidance). An 85 kg adult (BMI below 30) needs 30 kcal/kg/day. The tube feed provides 1 kcal/mL and runs by pump for 24 hours a day. At what rate R do you set the pump, in mL/h? Round to the nearest whole number.

85 kg30 kcal/kg/day1 kcal/mL24 h
R = mL/h
10.Enteral & parenteral nutrition calculationsHard
24 hdextrose 15%1800 mLamino acids 5%1800 mLlipid 20%100 mL · 2 kcal/mLN = protein/6.25NPC : N = ? : 1

Practice exercise (made-up values, not clinical guidance). Over 24 hours a patient receives 1800 mL of parenteral nutrition with final concentrations of 15% dextrose and 5% amino acids, plus 100 mL of 20% lipid emulsion (2 kcal/mL). Find the non-protein kilocalorie to nitrogen ratio NPC : N (the number x in x : 1). Round to the nearest whole number.

1800 mLdextrose 15%amino acids 5%lipid 100 mL · 2 kcal/mL
NPC : N =
11.ECG rhythm strip interpretationMedium
II25 mm/s · 10 mm/mV

Measure the QT interval on this lead II strip, in seconds.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
QT = s
12.ECG rhythm strip interpretationHard
II25 mm/s · 10 mm/mV

This lead II strip shows an AV block, so the atria and the ventricles beat at different rates. Measure the P–P interval and find the atrial rate in beats per minute (1500 method, whole number).

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
atrial rate = bpm
13.Prioritization & delegationMedium

During an IV vancomycin infusion, a patient develops flushing and itching of the face and neck. What should the nurse do first?

  1. AApply a warm compress to the face and neck
  2. BIgnore it, because flushing is always harmless and passes
  3. CSpeed up the infusion to finish it quickly
  4. DStop or slow the infusion and inform the provider
14.Prioritization & delegationHard

Which finding after a laparoscopic cholecystectomy is expected and needs only reassurance and comfort measures?

  1. ARight shoulder pain from the gas used during surgery
  2. BYellow skin with dark urine on the second day
  3. CA heart rate of 125/min with a falling blood pressure
  4. DIncreasing abdominal pain with a temperature of 39 °C
15.Infection control & patient safetyMedium

After teaching a patient about a new medication, how does the nurse best check understanding?

  1. AAsk the family whether they understood the teaching
  2. BAsk the patient to explain in their own words how and when to take it
  3. CGive a printed leaflet about the drug and assume the patient will read it at home
  4. DAsk “Do you understand?” and accept a yes
16.Infection control & patient safetyHard

A patient is prescribed hydralazine, but the pharmacy has sent hydroxyzine. What should the nurse do?

  1. ANot give it, and contact the pharmacy to obtain the correct drug
  2. BGive it, because the two drug names are almost the same
  3. CGive it now and tell the prescriber afterwards
  4. DGive half the dose of hydroxyzine as a compromise
17.Lab values & electrolytesMedium

A patient with HIV on antiretroviral therapy has an undetectable viral load. What does this mean?

  1. AThe CD4 count must now be dangerously low too
  2. BThe treatment can now be stopped without any risk
  3. CThe virus has been completely cured and removed
  4. DThe treatment is suppressing the virus very well
18.Lab values & electrolytesHard

The nurse teaches a patient with thrombocytopenia (platelets 25 × 10³/µL) about home safety. Which statement shows a need for further teaching?

  1. A"I'll blow my nose gently, not forcefully"
  2. B"I'll take aspirin if I get a headache"
  3. C"I'll use a soft-bristled toothbrush"
  4. D"I'll use an electric razor to shave"

3Solutions

1.Nursing fundamentals

Answer: D · Empathy means understanding the patient's feelings from their point of view

Why this is the answer

Empathy is understanding and sharing another's perspective and communicating that understanding. Sympathy is feeling pity or sorrow for someone, which can create distance.

Answer

D · Empathy means understanding the patient's feelings from their point of view
2.Nursing fundamentals

Answer: D · Early enough before the procedure for it to reach its peak effect

Why this is the answer

Giving analgesia in advance, timed to the drug's onset and peak, means the pain relief is working during the procedure. This is more effective than treating pain after it has started.

Answer

D · Early enough before the procedure for it to reach its peak effect
3.Clinical nursing

Answer: D · Driven by compressed air, with oxygen given separately if needed

Why this is the answer

Nebulisers driven by high-flow oxygen can raise PaCO2 in patients at risk. Air-driven nebulisers are used, with supplementary oxygen via nasal cannulae to keep saturation in the target range.

Answer

D · Driven by compressed air, with oxygen given separately if needed
4.Clinical nursing

Answer: D · Open the airway with a head tilt–chin lift or jaw thrust

Why this is the answer

In a drowsy patient the tongue can fall back and obstruct the airway, causing snoring. Simple airway manoeuvres, oxygen and, if needed, an airway adjunct are used while help is called.

Answer

D · Open the airway with a head tilt–chin lift or jaw thrust
5.Arterial blood gas interpretation

Answer: Osm = 325 mOsm/kg

Derived values: calculated serum osmolality is 2·Na⁺ + glucose + urea with all values in mmol/L (2·Na⁺ + glucose/18 + BUN/2.8 with glucose and BUN in mg/dL); normal is about 275–295 mOsm/kg. The P/F ratio is PaO₂ divided by FiO₂ as a fraction. The alveolar oxygen pressure is PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8 mmHg at sea level, and the A–a gradient is PAO₂ − PaO₂.

Calculated osmolality

Osm = 2·145 + 17.5 + 17.1 = 324.6 ≈ 325 mOsm/kg

Answer

Osm = 325 mOsm/kg
6.Arterial blood gas interpretation

Answer: A–a gradient = 128.5 mmHg

Derived values: calculated serum osmolality is 2·Na⁺ + glucose + urea with all values in mmol/L (2·Na⁺ + glucose/18 + BUN/2.8 with glucose and BUN in mg/dL); normal is about 275–295 mOsm/kg. The P/F ratio is PaO₂ divided by FiO₂ as a fraction. The alveolar oxygen pressure is PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8 mmHg at sea level, and the A–a gradient is PAO₂ − PaO₂.

Alveolar oxygen

PAO₂ = 0.35·713 − 40/0.8 = 249.5 − 50 = 199.5 mmHg

Gradient

A–a = 199.5 − 71 = 128.5 mmHg

Answer

A–a gradient = 128.5 mmHg
7.Clinical assessment scores

Answer: NEWS2 = 14

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 28/min → 3
SpO₂ 94% → 1
on oxygen → 2
SBP 96 mmHg → 2
HR 120/min → 2
responds only to voice (V) → 3
T 35.2 °C → 1

Add

NEWS2 = 3 + 1 + 2 + 2 + 2 + 3 + 1 = 14

Answer

NEWS2 = 14
8.Clinical assessment scores

Answer: low–medium

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 12/min → 0
SpO₂ 99% → 0
on air → 0
SBP 90 mmHg → 3
HR 92/min → 1
alert (A) → 0
T 37.7 °C → 0

Total and red scores

NEWS2 = 0 + 0 + 0 + 3 + 1 + 0 + 0 = 4
At least one parameter scores 3.

Risk group

low–medium

Answer

low–medium

A single score of 3 needs an urgent review even when the total is low.

9.Enteral & parenteral nutrition calculations

Answer: R = 106 mL/h

Needs and free water: energy needs are often estimated as kcal/kg/day × weight and protein needs as g/kg/day × weight. A formula is only partly water, so its free water = volume × water fraction; water flushes make up the rest of the daily fluid goal. Ideal body weight (Devine): IBW = 50 kg + 2.3 kg for every inch over 5 feet (60 in) for men, and 45.5 kg + 2.3 kg per inch over 60 in for women; 1 in = 2.54 cm. The formula is meant for adults at least 152.4 cm (5 ft) tall. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Energy needed

E = 30·85 = 2550 kcal/day

Daily volume

V = 2550/1 = 2550 mL/day

Pump rate

R = 2550/24 = 106.3 ≈ 106 mL/h

Answer

R = 106 mL/h
10.Enteral & parenteral nutrition calculations

Answer: NPC : N = 78

Parenteral nutrition: dextrose provides 3.4 kcal/g, amino acids 4 kcal/g and lipid emulsion the kcal/mL stated (2 kcal/mL for 20%, 1.1 kcal/mL for 10%). Grams = % × mL/100. Non-protein kcal (NPC) = dextrose + lipid kcal; nitrogen = protein/6.25. The glucose infusion rate (GIR) in mg/kg/min = dextrose mg/(kg × minutes). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Grams of dextrose and amino acids

dextrose: 15·1800/100 = 270 g
amino acids: 5·1800/100 = 90 g

Kilocalories per component

dextrose: 270·3.4 = 918 kcal
amino acids: 90·4 = 360 kcal
lipid: 100·2 = 200 kcal

Non-protein kcal and nitrogen

NPC = 918 + 200 = 1118 kcal
N = 90/6.25 = 14.4 g

Ratio

NPC : N = 1118/14.4 = 77.64 ≈ 78 : 1

Answer

NPC : N = 78

Ratios of about 150 : 1 are typical for stable patients; lower ratios give relatively more protein.

11.ECG rhythm strip interpretation

Answer: QT = 0.5 s

QT and QTc: the QT interval runs from the start of the QRS complex to the end of the T wave. It shortens as the heart rate rises, so it is corrected for rate with the R–R interval in seconds: Bazett QTc = QT/√RR and Fridericia QTc = QT/∛RR. Bazett is the formula most textbooks use; it over-corrects at fast rates, where Fridericia is preferred. Limits differ between references: a QTc above about 0.45 s in men or 0.46 s in women is usually called prolonged, and above 0.50 s markedly prolonged.

Measure

12.5 small boxes from the start of the QRS to the end of the T wave

Convert

QT = 12.5 × 0.04 s = 0.5 s

Answer

QT = 0.5 s

A rough rule: at normal rates the QT should be less than half the R–R interval (here R–R = 1.12 s).

12.ECG rhythm strip interpretation

Answer: atrial rate = 79 bpm

AV blocks: march out the P waves and check which ones are followed by a QRS. First-degree: every P conducted, PR constant and above 0.20 s. Second-degree type I (Mobitz I, Wenckebach): the PR lengthens from beat to beat until one P wave is not conducted, then the cycle starts again (group beating). Second-degree type II (Mobitz II): the PR of the conducted beats stays constant, and P waves are suddenly not conducted; the QRS is often wide. Third-degree (complete) block: P waves and QRS complexes are each regular but independent, the PR varies at random and the atrial rate is faster than the escape rate (junctional 40–60/min with a narrow QRS, ventricular 20–40/min with a wide QRS). A 2:1 block cannot be called type I or type II from one strip.

Atrial rate

P–P = 19 small boxes = 0.76 s → 1500 ÷ 19 = 78.95 ≈ 79 per minute

Ventricular rate

6 QRS complexes in 6 s × 10 = 60 per minute

Answer

atrial rate = 79 bpm

Answer

atrial rate = 79 bpm

Second-degree type II: 3 P waves for every 2 QRS complexes, with a constant PR.

13.Prioritization & delegation

Answer: D · Stop or slow the infusion and inform the provider

Why this is the answer

Flushing of the upper body during vancomycin is usually an infusion reaction related to the rate. The nurse stops or slows the infusion, assesses for anaphylaxis and informs the provider.

Answer

D · Stop or slow the infusion and inform the provider
14.Prioritization & delegation

Answer: A · Right shoulder pain from the gas used during surgery

Why this is the answer

Gas used to inflate the abdomen irritates the diaphragm and causes referred shoulder pain, which settles in a day or two. Jaundice, fever with worsening pain and signs of shock suggest complications.

Answer

A · Right shoulder pain from the gas used during surgery
15.Infection control & patient safety

Answer: B · Ask the patient to explain in their own words how and when to take it

Why this is the answer

With teach-back, the patient explains the information in their own words, which shows whether the teaching worked. A yes to “Do you understand?” does not confirm understanding.

Answer

B · Ask the patient to explain in their own words how and when to take it
16.Infection control & patient safety

Answer: A · Not give it, and contact the pharmacy to obtain the correct drug

Why this is the answer

Hydralazine is an antihypertensive, while hydroxyzine is an antihistamine used for itching and anxiety. Giving the wrong drug is a medication error. The nurse withholds it, gets the correct drug and reports the dispensing error.

Answer

A · Not give it, and contact the pharmacy to obtain the correct drug
17.Lab values & electrolytes

Answer: D · The treatment is suppressing the virus very well

Why this is the answer

An undetectable viral load shows that antiretroviral therapy is suppressing viral replication. The virus remains in the body, so treatment must continue. People with a sustained undetectable viral load do not transmit HIV sexually.

Answer

D · The treatment is suppressing the virus very well
18.Lab values & electrolytes

Answer: B · "I'll take aspirin if I get a headache"

Why this is the answer

Aspirin irreversibly inhibits platelet function and raises the bleeding risk further in thrombocytopenia, so it and other NSAIDs are avoided unless prescribed. An electric razor, gentle nose blowing and a soft toothbrush reduce minor bleeding.Checked against: Bleeding and Bruising (Thrombocytopenia) and Cancer Treatment · National Cancer Institute (NIH) (2022); Aspirin · MedlinePlus (NIH) (2025)

Answer

B · "I'll take aspirin if I get a headache"

ExamProblems · examproblems.com/courses/nursing-fundamentals